Beta Blockers

I had a PM inserted in June for a sick sinus node. I am thinking perhaps a beta blocker will slow my rate to lower than the set rate of 70 continuously and then I won't have any PACs, which are very unsettling. However, I am not sure of this logic.  Beta blockers do make me tired.  


4 Comments

Lower resting rate => more PACs

by crustyg - 2020-09-16 11:18:38

I think you've got it the wrong way around.  The lower your HR the more likely you are to have PACs. I suspect that a PM setting of 70BPM for a lower rate was a deliberate choice by your EP doc to try and pace-out some of your PACs.  Depends a lot on the numbers.  A few 100s of PACs a week may not matter, thousands in a 48-hr period that's not so great.

I would avoid beta-blockers for the reasons that you suggest: if you have hypertension there are better choices with kinder side-effect profiles.

Beta Blockers and PACs

by Gemita - 2020-09-16 11:55:37

Hello Annie,

Couldn't agree more with crustyg, I have always found that as my heart rate drops, allowing pausing, my heart starts to flip flop around with extra beats, thumps and lots of other nonsense and this will go on for hours until I can bring my heart rate up.  At night when it occurs, I usually have to sit up or get up and walk around to try to stop it otherwise I am very symptomatic and these atrial ectopics will lead to Atrial Fibrillation or Flutter or Tachycardia in no time at all (at least for me).

As a matter of fact I am on a low dose beta blocker (Bisoprolol) because it keeps my Atrial Fibrillation with a rapid ventricular response rate under good control, but for control of heart rates, a calcium channel blocker like Verapamil or Diltiazem might be better for us folks prone to ectopics.

It is a matter of trial and error until you find something that suits.  Always ask for the lowest possible dose.  On a calcium channel blocker I got fluid retention, so prefer to stay on low dose Bisoprolol for the moment

Ditto

by AgentX86 - 2020-09-16 21:37:50

My EP raised my base (daytime) rate back to 80bpm to try to chase PVCs away.  It's worked but I think the problem may have been caused by the trauma to the heart from the surgery and getting "used to" being paced.  I could probably have it turned back now but there's really no reason.

I've been on a beta blocker (metoprolol) for almost fifteen years.  I'm taking 25mg twice day now but I've been as high as 2x100mg in the past.  It doesn't bother me much but some calcium channel blockers are really bad.  After a few months on Lisinopril (worked exceedingly well to bring down my BP), moving my shoulders became excruciating.  Two days after stopping lisinopril I was back to normal.

It might take a while to get dosages right and for many, the side effects of metoprolol last just a week or two.  There are a lot of other beta blockers that may be better choices, as well.  Your doctor has reason to prescribe  the drugs he has.  At least try the regimin and then have changes made if it doesn't work for you.  It's often a balancing act but, no, you shouldn't have to put up with being tired all the time either.  Ask for a change.

PACs

by ROBO Pop - 2020-09-18 15:58:45

After years of PACs, PVCs, V-Tach, A-Fib, etc etc etc while using Beta Blockers, increasing my ventricular pacing rate to 80 solved the majority of those pesky rhythms...course now I can't dance. That's right, got no rhythm

You know you're wired when...

Three months of free Internet comes with each device.

Member Quotes

I am not planning on letting any of this shorten my life. I am planning on living a long happy battery operated life. You never know maybe it will keep me alive longer. I sure know one thing I would have been dead before starting school without it.